Illinois, 2015

Flash Flooding in Illinois, June 21 to 22, 2015

June 21 to 22, 2015 · NWS ILX · 2 events in 2 counties and zones

A very humid airmass interacted with lingering outflow boundaries and a weak upper level disturbance to produce widely scattered thunderstorms in parts of southeast Illinois very late in the evening on June 21st. Very heavy rain from some of these storms produced rapid flash flooding of streets in Flora, and on rural roads in eastern Jasper County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A very humid airmass interacted with lingering outflow boundaries and a weak upper level disturbance to produce widely scattered thunderstorms in parts of southeast Illinois very late in the evening on June 21st. Very heavy rain from some of these storms produced rapid flash flooding of streets in Flora, and on rural roads in eastern Jasper County. The flooding diminished well before sunrise on June 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 21, 10:59 PM CST, 1 minute earlier.

Area forecast discussion, Jun 21, 10:59 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1159 PM CDT SUN JUN 21 2015

.UPDATE...
ISSUED AT 900 PM CDT SUN JUN 21 2015

TREND FOR THE REST OF THE NIGHT IS FOR DRY CONDITIONS UNTIL LATE
TONIGHT. HRRR AND RAP OUTPUT BOTH SHOW INCREASING CHANCES AFTER
09Z. THERE IS SOME INDICATION OF A LINE OF SHOWERS DEVELOPING NEAR
SPI AND EXTENDING IN A NW TO SE LINE AS THEY MOVE NORTHEAST ACROSS
OUR AREA. THE SHOWERS APPEAR TO BE SPOTTY, AND MOST AREAS SHOULD
REMAIN DRY. WE REDUCED POPS THIS EVENING IN ALL AREAS, AND KEPT A
GRADUAL INCREASE OF POPS AFTER MIDNIGHT.

THE HRRR IS ADVERTISING A STRONG MCS ROLLING ACROSS NORTHERN IOWA
TONIGHT AND REACHING NORTHERN IL BETWEEN 12Z-14Z. THE RAP SHOWS
INCREASE COVERAGE OF STORMS IN OUR WESTERN CWA, WITH A WAVE
APPROACHING FROM THE NW LATE TONIGHT, BUT NOT NEARLY AS VIGOROUS
AS THE HRRR. THE HRRR TRACK SHOWS THE STRONGEST STORMS SHOULD
REMAIN NORTH OF OUR COUNTIES TOMORROW MORNING, BUT SPC HAS KEPT US
IN A MARGINAL RISK FOR SEVERE STORMS (5%) NORTH OF PEORIA.

SATELLITE IMAGES SHOW A THIN LAYER OF HIGH CLOUDS WILL LIKELY
COVER ALL BUT THE NORTHERN COUNTIES FOR MUCH OF THE NIGHT. THE
INSULATING EFFECT OF THE CLOUDS AND HIGH SURFACE DEWPOINTS SHOULD
HELP TO KEEP LOWS IN THE UPPER 60S TO LOW 70S. LIGHT FOG COULD
DEVELOP IN LOW LYING AREAS, AS SURFACE WINDS REMAIN LIGHT THE REST
OF THE NIGHT.

&&

.SHORT TERM...(TONIGHT)
ISSUED AT 259 PM CDT SUN JUN 21 2015

MCS WITH SHOWERS AND THUNDERSTORMS OVER CENTRAL MO AND DEVELOPING
EASTWARD INTO SW HALF OF IL WITH THUNDERSTORMS AS FAR EAST AS
EASTERN SHELBY COUNTY. DIURNALLY INDUCED INSTABILITY AS CAPES
RISING INTO THE 1500-3000 J/KG RANGE AND HIGHEST OVER OVER SW CWA
AT MID AFTERNOON. CAPES RISE TO 4000 J/KG AND HIGHER OVER CENTRAL
AND WESTERN MO AND 4000-6000 J/KG FURTHER WEST OVER KS. SOME CIN
RESTRICTING CONVECTION DEVELOPMENT OVER SOUTHEAST IL BUT THAT IS
FADING AND EXPECT SCATTERED CONVECTION TO DEVELOP THERE AS WELL
LATE THIS AFTERNOON/EARLY EVENING. AN OLD OUTFLOW BOUNDARY EXTENDS
FROM FAR NORTHERN MO INTO FAR SW IL CLOSER TO MS RIVER VALLEY.
EXPECT THE BOUNDARY TO GRADUALLY SHIFT BACK NORTHWARD LATE THIS
AFTERNOON AND INTO TONIGHT ACROSS CENTRAL AND EVENTUALLY NORTHERN
IL WITH UPPER LEVEL SHORT WAVE CURRENT TRACKING EAST SOUTHEAST
ACROSS THE NORTHERN PLAINS. HAVE LIKELY CHANCES OF SHOWERS AND
THUNDERSTORMS OVER SW CWA THIS AFTERNOON INTO EARLY EVENING AND
THEN TAPERS TO SLIGHT CHANCES FROM I-74 NE. OUR NE CWA FROM I-74
NE TO SEE THERE BEST CHANCES OF SHOWERS AND THUNDERSTORMS AFTER
SUNSET TONIGHT. SPC CONTINUES SLIGHT CHANCE OF SEVERE STORMS FROM
RUSHVILLE TO TERRE HAUTE SW REST OF THIS AFTERNOON AND INTO THIS
EVENING WHILE ENHANCED RISK IS FURTHER SW OF CWA OVER CENTRAL MO
INTO SW IL WHERE AIRMASS IS MORE UNSTABLE. LOCALLY HEAVE RAIN
POSSIBLE SW CWA AS WELL WITH PRECIPITABLE WATER VALUES RANGING
FROM 1.5-2 INCHES WHILE AROUND 2 INCHES OVER PARTS OF CENTRAL MO.
MUGGY LOWS TONIGHT IN THE LOWER 70S WITH A FEW UPPER 60S NE OF
I-74.

.LONG TERM...(MONDAY THROUGH SUNDAY)
ISSUED AT 259 PM CDT SUN JUN 21 2015

LOOKS LIKE WE WILL GET A BRIEF BREAK FROM THE CHANCE OF SHOWERS AND
STORMS MONDAY AS THE FRONTAL BOUNDARY WILL LIFT BACK NORTH DURING
THE MORNING AND THEN BE ACROSS NORTHERN IL OR EVEN SOUTHERN WI. BUT
WE WILL KEEP A SMALL CHANCE OF PCPN IN MONDAY IN THE EXTREME NORTH
PARTS OF THE CWA. UNFORTUNATELY THIS WILL NOT LAST LONG AS ANOTHER
COLD FRONT WILL DROP THROUGH THE AREA MONDAY NIGHT WITH MORE SHOWERS
AND THUNDERSTORMS. THIS FRONT WILL LIKELY NOT DROP TOO FAR AND
BECOME QUASI-STATIONARY OVER THE SOUTHERN HALF OF ILLINOIS FOR
TUESDAY AND TUESDAY NIGHT. SO PCPN CHANCES WILL CONTINUE IN THE
SOUTHEAST FOR TUE AND THEN OVER THE WHOLE AREA FOR TUE NIGHT AS
ANOTHER POSSIBLE MCS DEVELOPS WEST OF THE AREA AND ROLLS INTO IL FOR
TUE NIGHT INTO WED. ANY OUTFLOW BOUNDARY WILL BE OVER THE AREA WED
NIGHT AND THUR THUS CONTINUING THE CHANCES OF SHOWERS AND STORMS
THROUGH THUR. FOR THE REMAINDER OF THE WEEK AND INTO THE WEEKEND...A
FRONTAL BOUNDARY WILL REMAIN OVER THE AREA...WHICH WILL KEEP THE
CHANCE OF SHOWERS AND STORMS IN THE AREA THROUGH THE END OF THE WEEK
AND INTO THE WEEKEND.

TEMPS WILL BE QUITE WARM THROUGH THUR AND WITH DEWPOINTS IN THE
LOWER 70S HEAT INDEX VALUES WILL GET INTO THE 95 TO 100 RANGE ON
MONDAY AND WED. THIS WORTH NOTING...BUT NOT ENOUGH FOR A HEAT
ADVISORY. A COLD FRONT WILL SLIDE THROUGH THE AREA LATER IN THE WEEK
AND THEN SHOULD BRING COOLER TEMPS TO THE REGION FOR FRIDAY THROUGH
SUNDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1159 PM CDT SUN JUN 21 2015

THE 03Z/10PM SURFACE ANALYSIS SHOWS THE STATIONARY FRONT EXTENDING
ACROSS SOUTHERN IL. STRONG STORMS HAVE JUST RECENTLY DEVELOPED NORTH
OF THE BOUNDARY IN OUR COUNTIES ALONG AND SOUTH OF I-70. THE
AIRMASS NORTH OF THE FRONT CONTAINS A HIGH MOISTURE CONTENT, WITH
DEWPOINTS IN THE LOWER 70S ALL THE WAY NORTH TO LACON. DEWPOINT
DEPRESSIONS ARE DOWN TO 1-3F FOR THE TAF SITES. DESPITE THE HIGH
CLOUD COVER, SOME LIGHT MVFR FOG WILL BE POSSIBLE LATER TONIGHT.
WE WENT WITH A PREVAILING MVFR VIS FROM 11-14Z.

SCATTERED SHOWERS ARE INDICATED TO ERUPT LATER TONIGHT IN A WEST
TO EAST LINE ACROSS OUR SOUTHERN COUNTIES, INCLUDING SPI. THE HRRR
SHOWS THOSE SHOWERS/STORMS LIFTING TO THE NORTHEAST OVERNIGHT, BUT
DISSIPATING AS THE REACH TOWARD CMI. WE INCLUDED VCSH FOR ALL BUT
PIA FOR LATE TONIGHT FOR NOW.

A BREAK IN THE PRECIP IS EXPECTED DURING THE DAY TOMORROW, WITH
ALL SITES SEEING STORM CHANCES INCREASE TOMORROW EVENING. WE
INCLUDED VCTS AT ALL TAF SITES AFTER 00Z.

SOUTHWEST WINDS WILL INCREASE TO 15G25KT ACROSS THE BOARD
TOMORROW, AND SUSTAIN IN THE 10-15KT RANGE INTO THE EVENING.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...SHIMON
SHORT TERM...07
LONG TERM...AUTEN
AVIATION...SHIMON
Hazardous weather outlook, Jun 21, 2:10 PM CST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
310 PM CDT SUN JUN 21 2015

ILZ027>031-036>038-041>046-055-057-221100-
CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-MARSHALL-MASON-
MCLEAN-PEORIA-PIATT-STARK-TAZEWELL-VERMILION-WOODFORD-
310 PM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND
WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON...BUT
BETTER CHANCES OF THUNDERSTORMS WILL HOLD OFF UNTIL AFTER DARK
TONIGHT. SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME.

MODERATE FLOODING...WITH MAJOR FLOODING AT HAVANA...WILL CONTINUE
ALONG THE ILLINOIS RIVER. FLOODING IS FORECAST TO END LATE THIS
AFTERNOON ON THE SANGAMON RIVER NEAR MONTICELLO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODIC THUNDERSTORM CHANCES ARE EXPECTED FOR MUCH OF THE
PERIOD. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATER
MONDAY AFTERNOON INTO MONDAY EVENING FOR DAMAGING WINDS...LARGE
HAIL AND POSSIBLE TORNADOES. FREQUENT LIGHTNING AND HEAVY RAINS
MAY ALSO OCCUR WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ040-047>054-056-061-221100-
CASS-CHRISTIAN-COLES-MACON-MENARD-MORGAN-MOULTRIE-SANGAMON-
SCHUYLER-SCOTT-SHELBY-
310 PM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND
BECOME MORE WIDELY SCATTERED AFTER DARK. A FEW STORMS MAY BECOME
STRONG TO SEVERE LATE THIS AFTERNOON AND INTO THIS EVENING.
DAMAGING WIND GUSTS AND LARGE HAIL ARE THE PRIMARY THREATS ALONG
WITH AN ISOLATED TORNADO. FREQUENT LIGHTNING AND HEAVY RAINS ARE
ALSO POSSIBLE.

MODERATE FLOODING...WITH MAJOR FLOODING AT HAVANA...WILL CONTINUE
ALONG THE ILLINOIS RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODIC THUNDERSTORM CHANCES ARE EXPECTED FOR MUCH OF THE
PERIOD. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATER
MONDAY AFTERNOON INTO MONDAY EVENING WITH DAMAGING WINDS...LARGE
HAIL AND A FEW TORNADOES POSSIBLE. FREQUENT LIGHTNING AND HEAVY
RAINS MAY ALSO OCCUR WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM TODAY.

ILZ062-063-066>068-071>073-221100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
310 PM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND EARLY EVENING AND CONTINUE TONIGHT. A FEW STORMS MAY BECOME
SEVERE BY THIS EVENING. DAMAGING WIND GUSTS AND LARGE HAIL ARE THE
PRIMARY THREATS WITH AN ISOLATED TORNADO POSSIBLE. FREQUENT
LIGHTNING AND HEAVY RAINS ARE ALSO POSSIBLE.

MINOR FLOODING WILL CONTINUE ALONG THE WABASH...LITTLE
WABASH...AND EMBARRAS BASINS FOR THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODIC THUNDERSTORM CHANCES ARE EXPECTED FOR MUCH OF THE
PERIOD. STRONG THUNDERSTORMS ARE POSSIBLE LATER MONDAY AFTERNOON
INTO MONDAY EVENING WITH GUSTY WINDS...HAIL...HEAVY RAINS AND
FREQUENT LIGHTNING POSSIBLE ESPECIALLY NORTH OF I-70.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 5 AND 11 PM TODAY.

07

In the hours before

Local storm report, Jun 21, 7:49 PM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
849 PM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       4 NNE PARIS             39.67N 87.66W
06/21/2015  M2.19 INCH       EDGAR              IL   COCORAHS

            RAIN FELL IN 3 HOURS

&&

25

The radar

The Evansville,IN radar (KVWX), 87 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Clay

When
June 21, 11:00 PM CST to June 22, 3:00 AM CST
Where
Clay County, 3.12 mi W of Mc Cabe to 1.57 mi SW of Mc Cabe
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.673, -88.578

Slow moving thunderstorms produced up to 2.50 of rain in less than one hour in and near the city of Flora. Flash flooding rapidly developed on city streets, parts of U.S. Highway 50, and rural roads west of the city.

Flash Flood, Jasper

When
June 22, 12:50 AM CST to 5:30 AM CST
Where
Jasper County, 1.46 mi SSE of Falmouth to 2.55 mi ESE of Newton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.031, -88.139

Persistent thunderstorms produced periods of heavy rainfall ranging from 2.50 to 3.50 of accumulation in 3 to 4 hours during the late evening of June 21st. This rain fell on already saturated ground from flash flooding the previous week. Streets in the town of Sainte Marie were flooded, as were rural roads east and southeast of Newton between Illinois Routes 49 and 130.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591922, 591923.